Over-the-Counter Painkillers May Contribute to Hearing Loss, Study Says

Long-term use of ibuprofen and acetaminophen may put your ears at risk.

Scores of women experience hearing loss with age, and a new study from Brigham and Women’s Hospital (BWH) may help to explain why.

According to the research, long-term use of over-the-counter pain relievers such as ibuprofen and acetaminophen—but not aspirin, interestingly enough—may contribute to hearing loss. Popping the pills at least twice a week for six years or longer seemed to be the tipping point, potentially accounting for roughly 16 percent of an individual’s auditory damage.

Why your go-to headache remedy is a threat to your ears, however, the researchers don’t yet know. Still, senior author Gary Curhan says it’s smart to take a look at your habits. “Finding modifiable risk factors could help us identify ways to lower risk before hearing loss begins and slow progression in those with hearing loss,” he said in a statement.

The BWH team examined data from 54,000 women between the ages of 48 and 73, all of whom were enrolled in the Nurses’ Health Study and supplied information about individual painkiller usage and hearing loss. The research was published Wednesday in the American Journal of Epidemiology.

While the new study focuses on older, mostly white, women, past research has also shown links between painkiller use and hearing loss in younger men and women. Ibuprofen and other non-steroidal anti-inflammatory drugs have also been linked with a higher risk of stroke and heart attack, as well as ulcers—so you may want to think twice before knocking one back like it’s nothing.


Jamie Ducharme Jamie Ducharme, Contributor jducharme@bostonmagazine.com